Doctor insights on:
Why Do Some Antihistamines Make Me Drowsy
Cross into brain: Older antihistamines, such as diphenhydramine, or chlorpheniramine, actually cross the barrier between the bloodstream and the brain. This causes many people to feel drowsy or sedated. It can make some people irritable, or even cause insomnia. For this reason, the "non-sedating" antihistamines were developed. These medications cause much less drowsiness, and are better tolerated. ...Read moreSee 1 more doctor answer
Do histamines (not antihistamine medications) make you drowsy? Antihistamines (no decongestants added) seem to make me more alert when allergies flare
Yes: Histamine is a substance released during an allergic attack and can cause drowsiness. Some of the older generation anti-histamine agents (like benedryl) can cause drowsiness because they can pass the "blood brain" barrier and cause a direct effect on thinking. In rare cases in adults, antihistamines can cause agitation. ...Read more
What is good otc antihistamine to take for someone have asthma..I take clarity sometimes but it makes me drowsy and sleepy..is allegra better?
I got poison oak and was given hydroxyzine as an antihistamine, but it makes me really drowsy. Is there anything I can do to counteract this effect?
Zyrtec makes me very drowsy. Is this common and are there non-drowsy antihistamines that provide as effective allergy relief? Thanks
Yes but: A decongestant is often added to antihistamine and would counteract some of the drowsy effects but that is not a good solution. There are at least two other non-drowsy antihistamines available and steroid nasal spray actually works far better without the drowsy effect. If your only choice is a sedating antihistamine, take it an hour before you go to bed instead of the morning. ...Read more
Complex: Histamine is a wake promoting neurotransmitter in the brain. Older antihistamines like Benadryl cross into the brain and block this center allowing for drowsiness to occur. The newer antihistamines like alleges, claritin, zyrtec do not cross as easily and are less likely to promote drowsiness. ...Read moreSee 1 more doctor answer
How can I safely test to see if an antihistamine produces drowsiness? I know even the new generation has this side effect.
Wait until a day: when you don't have to go to school (weekend) and try it. It's the only way to know. Take the smallest dose available and see if it works. ...Read more
- Talk to a doctor live online for free
- Why do some new houses make me sick when i go to view them?
- Why do antibiotics make me nauseous?
- Why do probiotics make me sick?
- Ask a doctor a question free online
- Why do antibiotics make me constipated?
- Why do some prenatal vitamins make you nauseous?
- Why do my vitamins make me nauseous?
- If beans are low glycemic why do they make me gain weight
- Talk to a dermatologist online